My husband was born with a degenerative muscle and bone disease, much resembling MS, and has been through several different medications. The doctor recently prescribed Gabapentin to help with his problem of restless leg syndrome and pain. Within the first few days of taking this medication, I witnessed him have a grand mall seizure, which has never happened before. I am wondering because this medication is normally used for epilepsy, if it can actually CAUSE seizures if you are not normally prone to them.
Gabapentin - Has anyone suffered a seizure from taking this medication?
Question posted by mamagori11a on 26 Sep 2014
Last updated on 11 June 2020
I had one from taking gabapentin.
I feel fully validated that I'm not the only one that this has happened to. I was prescribed 100 mg of gabapentin 3 times a day and noticed uncontrolled movements in my eyes the first night of taking it. Last night I took my 2nd dose of 100 mg of gabapentin and had my first seizure. This was an extremely terrifying experience. I suffered split wounds on my chin and a 4 inch long impact wound to the top of my head from hitting the walls and floors from when I was seizuring. 6 staples to my head and 2 stitches later and I'm feeling a little put back together. The doctors smirked when I told them I had a seizure from a medication meant to treat them. And they told me to keep taking them because they were sure it was merely an episode of fainting. I've realized you have to do your own research into these types of things and not put all your faith into doctors because they clearly were unaware of the rare and life threatening side effects of this medication (seizures).
If you experience these symptoms and are told to continue taking them- please, please always get a second opinion because this is life/death situation.
I had a seizure taking it for the very first time. Had an appointment with my pain management doctor that same day. He prescribed the Gabapentin and I took it around 3 in the afternoon. I woke up a couple hours later completely unable to talk and had almost no control of my muscles. My arms were shaking like crazy and even my vision was effected. Everything looked pixelated. I was also getting electric shocks in my head that would come and go. Called 911, went to the ER where they gave me a bunch of fluid and slowly my muscle movement and ability to speak came back. Unfortunately, my vision has been noticeably worse since that event. I used to have 20/15 vision and ever since that night I have been unable to read small letters, like labels on food. Its now been around 2 months since I took it and my eyesight still hasn't gone back to normal.
I looked up seizures and Gabapentin and the journal or pharmacy & pharmacology, they reported 5 seizures during the trails of the drug. So while its known as an anti-seizure medication, it can cause seizures with some people. I know that first hand. Will never take it again.
I’m glad your husband didn’t develop permanent grand mal seizures. I had an adverse reaction during the introduction to Gabapentin. I developed uncontrollable movements in 2008 after the 2nd consecutive 300 mg dose of Gabapentin. I have non epileptic seizures that are mainly twitching and jerking but worst of all, I lost the ability to control a smile. The doctor wouldn’t give me my brain MRI results that shows a 5 mm white non-enhancing area on my hypothalamus gland. I reported what happened to me to Med Watch. They sent me a thank you letter but said they needed one or two well documented reports, which means they need a report from the prescribing doctor. So introduction can cause seizures.
Gabapentin is expressedly one of the medications that are used for seizures.
You should tell your doctor and if he doesn't do anything - then see another
doctor who may know more about Gabapentin. I would slowly taper down until
your husband is off of them completely - by then you should have contacted
another doctor/neurologist and see if they have something else to give him
for his medical problems. Good luck and may God bless you both.
In response to this, about 12 years ago I was trying different medications for mood swings, I tried this medication and within the 1st couple days of using this medication I had my 1st seizure, told my doctor about it and he kinda just looked at me like I was crazy because people sometimes use gabapetin to prevent seizures, I was removed from this medication and ive never had another seizure since then, it was the most scariest thing ive ever been through while trying out different medications
Stopping it abruptly will cause seizures. There is a rare side effect of seizures with it. Has he seen a neurologist?
- Gabapentin uses and safety info
- Gabapentin information for Healthcare Professionals (includes dosage details)
- Side effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.